Illinois, 2019

Hail and Damaging Wind in Illinois, August 16, 2019

August 16, 2019 · NWS ILX · 2 events in 1 county or zone

A weak trough of low pressure triggered widely scattered strong to severe thunderstorms across north-central Illinois during the late afternoon and evening of August 16th. One cell produced damaging wind gusts of around 60 mph and nickel-sized hail in Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak trough of low pressure triggered widely scattered strong to severe thunderstorms across north-central Illinois during the late afternoon and evening of August 16th. One cell produced damaging wind gusts of around 60 mph and nickel-sized hail in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 16, 5:31 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
631 PM CDT Fri Aug 16 2019

.SYNOPSIS...
Issued at 309 PM CDT Fri Aug 16 2019

A chance of showers and thunderstorms will develop over the area
this evening and overnight, continuing through the morning on
Saturday. Some storms may have brief heavy rain in them. Highs on
Saturday will be in the lower to mid 80s.

Then on Saturday evening and overnight into Sunday, another round
of storms will be possible. This time, the best chance of rain
will be mainly over the northwest sections of central Illinois.
The storms will gradually weaken though the day, with highs in the
mid 80s.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 309 PM CDT Fri Aug 16 2019

Instability in the SPC analysis over the region has increased, but
with no forcing and subsidence from the MO dieing convection,
development has been very minor today. Moisture channel data shows
the vort max in SD and additional jet max further the west still
tracking as forecast to the east. Surface frontal zone over
northwest IL is weak. Expect changes during the evening as the
upper features move closer and the low level jet increases over
MO. In the evening and overnight, expect convection to develop on
strengthening front and to move gradually to the east into central
IL. This trend to continue overnight. Heaviest rain should remain
to west of warning area in best moisture advection. However, some
of the stronger storms may have brief heavy rain. During the
morning, convection to weaken as it moves east over area.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 309 PM CDT Fri Aug 16 2019

For Saturday night, another round of convection will again develop
in the strong low level jet flow. However, with the approach of a
more significant cold front through IA, the focus should be
further to the northwest over the northwest parts of IL. Front
will drag southward and have dissipating convection on it through
the day on Sunday.

Another front is progged to approach from the north during the
week. However, the models differ on the timing of this system. For
this reason, chance POPS in the forecast for Monday night through
Tuesday into portion of Wednesday due to uncertainty.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Aug 16 2019

A few scattered showers and storms are ongoing this evening across
central Illinois north of the I-74 corridor, but these initial
storms should remain low in coverage though may be close to PIA
and BMI at times. Additional thunderstorms are expected to develop
overnight and move east across the central Illinois terminals
late tonight into early Saturday. Exact timing and placement of
these storms remain uncertain, but may have to update TAFs to
include a tempo or prevailing thunderstorm at some point at the
details become more clear. If storms move through the region as
expected, there may be a window of MVFR ceilings behind the
storms, but most of the remainder of the day should be dry
Saturday. More storms will be possible late Saturday and Saturday
night beyond the current TAF valid times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Goetsch
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 16, 2:14 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Fri Aug 16 2019

ILZ027>031-036>038-041>046-055-171100-
Champaign-De Witt-Douglas-Fulton-Knox-Logan-Marshall-Mason-McLean-
Peoria-Piatt-Stark-Tazewell-Vermilion-Woodford-
314 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening, becoming
scattered late tonight. Some of the storms tonight could be
strong, with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorm chances will continue Saturday and Sunday. Strong to
severe storms are possible Saturday night, with damaging winds
the main threat.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

ILZ040-047>054-056-061-171100-
Cass-Christian-Coles-Macon-Menard-Morgan-Moultrie-Sangamon-
Schuyler-Scott-Shelby-
314 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening, becoming more
numerous late tonight. Some of the storms tonight could be severe,
with damaging winds, hail, and heavy rain being the main threats

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorm chances will continue Saturday and Sunday. Strong
storms are possible Saturday night, with gusty winds the main
threat.

A heat wave will set up over the area on Monday and Tuesday, when
afternoon heat indices could exceed 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

ILZ062-066-067-071-072-171100-
Clay-Cumberland-Effingham-Jasper-Richland-
314 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today, becoming more numerous
late tonight. Some of the storms tonight could be severe, with
damaging winds, hail, and heavy rain being the main threats

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Slight thunderstorm chances will continue Saturday and Sunday.
Severe weather is not expected at this time.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

ILZ057-063-068-073-171100-
Clark-Crawford-Edgar-Lawrence-
314 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today, becoming scattered
late tonight. Some of the storms tonight could be strong, with
gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Slight thunderstorm chances will continue Saturday and Sunday.
Severe weather is not expected at this time.

Hot and humid conditions will set up over the area on Monday and
Tuesday, when afternoon heat indices of 100 to 105 degrees are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

37

In the hours before

Special weather statement, Aug 16, 4:53 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
553 PM CDT Fri Aug 16 2019

ILZ029>031-162345-
Marshall-Peoria-Woodford-
553 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHWESTERN
WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 645 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chillicothe, or 8 miles southwest of Lacon, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peoria, Chillicothe, Metamora, Germantown Hills, Roanoke, Rome,
Washburn, Spring Bay, Bay View Gardens, Peoria Heights, Cazenovia,
Hopewell, La Rose, Mossville, Alta, Pattonsburg and Low Point.

LAT...LON 4081 8968 4098 8961 4101 8915 4074 8920
TIME...MOT...LOC 2252Z 275DEG 20KT 4092 8951

Deubelbeiss

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woodford

When
August 16, 5:35 PM CST to 5:40 PM CST
Where
Woodford County, 2.81 mi N of Streator Jct
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.790, -89.270

Thunderstorm Wind, Woodford

When
August 16, 6:09 PM CST to 6:14 PM CST
Where
Woodford County, 2.09 mi SE of Secor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.710, -89.100

Numerous 3-inch diameter tree branches were blown down and corn was flattened near the intersection of 2300 East and 800 North.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853723, 853724.